Illinois, 2011

Flash Flooding and Hail in Illinois, June 14 to 15, 2011

June 14 to 15, 2011 · NWS ILX · 10 events in 6 counties and zones

Low pressure tracking from northern Missouri across north-central Illinois brought scattered thunderstorms to the area during the early morning hours of June 15th. The thunderstorms produced bands of heavy rainfall and flash flooding along the Illinois River valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$85,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Low pressure tracking from northern Missouri across north-central Illinois brought scattered thunderstorms to the area during the early morning hours of June 15th. The thunderstorms produced bands of heavy rainfall and flash flooding along the Illinois River valley. A few of the storms also produced hail up to the size of nickels and damaging wind gusts of 60 to 70 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 14, 11:02 PM CST, 38 minutes earlier.

Area forecast discussion, Jun 14, 11:02 PM CST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1202 AM CDT WED JUN 15 2011

.DISCUSSION...
ISSUED 836 PM CDT TUE JUN 14 2011

LOW PRESSURE NEAR KANSAS CITY HAS A WARM FRONT EXTENDING
SOUTHEASTWARD INTO SOUTHEASTERN MO. UPSTREAM UPPER TROUGH NOW ABOUT
MIDWAY ACROSS KS IS FINALLY AIDING IN THE DEVELOPMENT OF CONVECTION
OVER SOUTHERN IA/NORTHERN MO. THIS ACTIVITY IS STILL EXPECTED TO
CONGEAL INTO AN MCS AND MOVE ACROSS CENTRAL IL TONIGHT...BUT A
LITTLE LATER THAN PREVIOUSLY THOUGHT. AIRMASS DOWNSTREAM OF MO
STORMS AS SAMPLED BY THE 00Z LINCOLN SOUNDING SHOWS A VERY STRONG
CAP...WHICH SHOULD HOLD DOWN THUNDERSTORM CHANCES THIS EVENING UNTIL
THE COMBINATION OF AN INCREASING NOCTURNAL LOW LEVEL JET AND STRONG
FORCING WITH THE MCS/UPPER TROUGH MOVES IN LATE. THE LATEST HI-RES
RADAR SIMULATIONS FROM THE HRRR MODEL INDICATE CONVECTION NOT
REACHING THE WESTERN COUNTIES UNTIL PERHAPS 06Z. WILL THEREFORE TAKE
EVENING POPS DOWN TO CHANCE/SLIGHT CHANCE RANGE BUT KEEP THEM
LIKELY/CATEGORICAL AFTER MIDNIGHT. SEVERE STORMS STILL LOOK
POSSIBLE...WITH THE MAIN THREATS TRANSITIONING FROM INITIAL DISCRETE
SUPERCELLS/TORNADOES/LARGE HAIL OVER MO TO STRONG WINDS AND MORE
ISOLATED HAIL OVER IL. VERY HIGH PRECIPITABLE WATER VALUES IN THE
1.3-1.5 INCH RANGE ALONG WITH STRONG 850 MB MOISTURE FLUX
CONVERGENCE ALONG THE WARM FRONT WILL PROVIDE FAVORABLE CONDITIONS
FOR HEAVY RAINFALL RATES...SO HAVE KEPT THE FLASH FLOOD WATCH GOING
AS IS.

04
&&

.AVIATION...
ISSUED 1202 AM CDT WED JUN 15 2011

CONVECTION BEGINNING TO BLOSSOM INTO WESTERN IL AT THIS TIME.
EASTWARD PROGRESS HAS BEEN SLOW THIS EVENING...BUT EXPECT THIS TO
SPEED UP SOON AS UPPER SHORTWAVE ENTERING NORTHWEST MO GIVES STORMS
A KICK. THUNDERSTORMS SHOULD MOVE/DEVELOP RAPIDLY EASTWARD THROUGH
DAWN LOW LEVEL JET BRINGS MODERATELY UNSTABLE AIR NORTHEASTWARD INTO
AND NORTH OF WARM FRONT. SOME OF THE STORMS MAY HAVE STRONG WINDS
AND HAIL. TOWARD 09Z-12Z...STRONG STORMS MAY BECOME EMBEDDED WITHIN
AREA OF LIGHTER RAIN...THUS INCREASING THE AVIATION HAZARD. DRY SLOT
BEHIND THE PLAINS SHORTWAVE HAS PROGRESSED INTO EASTERN KS AND WILL
CONTINUE INTO IL AFTER 12Z...PUSHING MOST OF THE CONVECTION OUT OF
THE AREA BY 15Z. COLD FRONT EXTENDING FROM LOW PRESSURE OVER
NORTHWESTERN MO SOUTHWARD TO EASTERN OK WILL SWEEP ACROSS CENTRAL IL
18Z-21Z WED...WHICH WILL BRING DEEPER LAYER DRYING/SUBSIDENCE FOR
THE REMAINDER OF THIS TAF PD.

04
&&

.PREV DISCUSSION...
ISSUED 337 PM CDT TUE JUN 14 2011

SOMEWHAT COMPLEX SITUATION GOING ON FOR FORECAST THIS AFTERNOON.
MODELS HAVING SOME AGREEMENT THROUGH ABOUT 48HRS BUT THEN BEGIN TO
DIFFER WITH THE OVERALL SFC PATTERN. OVERALL...PREFER A BLEND OF THE
ECMWF AND THE NAM PAST 48HRS IN THE SHORT TERM. UPPER LEVEL PATTERN
VERY SIMILAR TOO OUT TO ABOUT 48HRS BUT DIFFER WITH THE LOCATION OF
THE MID LEVEL LOW AND ITS PROGRESSION TO THE SOUTHEAST IN THE FLOW.
HERE A BLEND OF THE MODELS LOOKS BEST BUT THE GFS/ECMWF SIMILAR IN
SPEED OVER THE NAM AND SREF. MAIN CONCERNS IN THE SHORT TERM INVOLVE
PCPN CHANCES/BEGINNING AND ENDING TIMES...IN THE SHORT TERM.

LONG TERM MODELS SHOW GOOD AGREEMENT IN THE UPPER LEVEL PATTERN
THROUGH THE PERIOD...BUT DIFFER ON THE SFC WITH HOW FAST THE WARM
AIR COMES BACK NORTH. GFS APPEARS LITTLE QUICKER BUT NOT ENOUGH TO
MAKE DIFFERENCE ON TEMP AND PCPN FORECAST...LATE IN THE PERIOD.

SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT
LIGHT PCPN COUNTIES ACROSS EASTERN PARTS OF THE CWA THIS AFTERNOON.
HOWEVER...THE MAIN FOCUS WILL BE SHIFTING TO THE WEST WHERE A SFC
LOW IN NORTHEASTERN KS WILL MOVE EAST INTO NORTHERN MO EARLY THIS
EVENING. THE ASSOCIATED WARM FRONT IS LOCATED ACROSS SOUTHERN IOWA
AND INTO PARTS OF CENTRAL IL AS WELL. BEST MOISTURE AXIS IS LOCATED
IN PARTS OF SW MO. THUNDERSTORMS WILL DEVELOP IN PARTS OF NORTHERN
MO AND SOUTHERN IOWA EARLY THIS EVENING AND THEN MOVE EAST INTO THE
AREA TONIGHT. STRONG UPPER LEVEL DIVERGENCE/LOW LEVEL MOISTURE AND
TEMP ADVECTION/STRONG OMEGA WILL ALL CONTINUE TO THE E...CONTINUING
THE SUPPORT OF STRONG THUNDERSTORMS OVER THE AREA DURING THE NIGHT
AND OVERNIGHT HOURS. PW VALUES WILL REMAIN OVER 1.5 DURING THE EVENT
SO VERY HEAVY RAINFALL WILL BE LIKELY...SO THE FLASH FLOOD WATCH
WILL CONTINUE OVERNIGHT. PCPN WILL CONTINUE IN THE EAST AND THEN
TAPPER OFF DURING THE AFTERNOON AND SHOULD BE DONE BY 00Z
TOMORROW...THOUGH WILL HOLD ONTO A CHANCE IN THE EAST FOR TOMORROW
EVENING ONLY.

ONCE SYSTEM MOVES THROUGH DRY WEATHER WILL RETURN FOR WED NIGHT
THROUGH THURSDAY NIGHT. HOWEVER...THIS DRY PERIOD WILL BE SHORT
LIVED AS THE RESULTING FRONT FROM TONIGHTS SYSTEM WILL START TO MOVE
BACK NORTH AS A WARM FRONT TO THE SOUTHWEST OF THE CWA. SO CHC OF
PCPN WILL RETURN FRIDAY IN THE SOUTHWEST DUE TO AN ADVANCING WARM
FRONT. THIS CHC OF PCPN WILL CONTINUE INTO FRIDAY NIGHT ACROSS THE
WHOLE AREA.

TEMPS WILL KEPT IN CHECK DUE TO PCPN AND CLOUD COVER. GUIDANCE LOOKS
OK FOR TOMORROW BUT TOO WARM FOR THURSDAY AND FRIDAY. WARM FRONT
WILL NOT BE THROUGH THE CWA UNTIL THIS WEEKEND SO WARMER TEMPS WILL
HOLD OFF UNTIL THEN.

LONG TERM...SATURDAY THROUGH TUESDAY
THE WARM FRONT WILL LIFT NORTH EARLY IN THE WEEKEND BUT NOT VERY FAR
AT FIRST DUE TO POSSIBILITY OF MORE THUNDERSTORM COMPLEXES LATE THIS
WEEK AND INTO THE WEEKEND...WHICH WILL KEEP THE FRONT SOUTH UNTIL
THE WEEKEND. ONCE SOUTHERLY WINDS FROM THE SOUTHWEST INCREASE THIS
WEEKEND...WARM FRONT WILL RACE NORTH AND SHOULD BE NORTH OF THE CWA
BY SAT NIGHT. THEN DRY...HOT AND HUMID WEATHER CAN BE EXPECTED FOR
SUNDAY THROUGH MONDAY NIGHT. THEN EARLY NEXT WEEK...THE UPPER LEVEL
RIDGE WILL MOVE EAST SOME AND A COLD FRONT WILL APPROACH THE AREA
FROM THE WEST. THIS WILL BEING THE RETURN OF PCPN CHANCES TO THE CWA
FOR TUESDAY.

TEMPS WILL BE QUITE WARM THROUGH THE PERIOD DUE TO SOUTHERLY WINDS
AND STRONG RIDGING BUILDING INTO THE AREA.

AUTEN
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR ILZ036-040-041-
047>052.

&&
Hazardous weather outlook, Jun 14, 2:16 PM CST, 9 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
316 PM CDT TUE JUN 14 2011

ILZ027-029-037-042>044-053-054-061-062-066-067-071-072-151100-
CLAY-CUMBERLAND-DE WITT-EFFINGHAM-JASPER-KNOX-LOGAN-MACON-
MOULTRIE-PEORIA-PIATT-RICHLAND-SHELBY-TAZEWELL-
316 PM CDT TUE JUN 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE...THOUGH OVERALL COVERAGE
THROUGH THE EARLY EVENING WILL BE LOW. MORE WIDESPREAD THUNDERSTORM
DEVELOPMENT IS EXPECTED TONIGHT. A FEW OF THE STORMS TONIGHT HAVE
THE POTENTIAL TO BE SEVERE...WITH LARGE HAIL AND DAMAGING WIND
GUSTS THE PRIMARY THREAT. IN ADDITION...THE RAINFALL WILL BE
LOCALLY HEAVY AND COULD POSE A FLASH FLOODING RISK WHEN COMBINED
WITH THE RAIN THAT HAS ALREADY FALLEN SINCE YESTERDAY.

FLOODING WILL CONTINUE ALONG THE ILLINOIS RIVER FOR THE NEXT
SEVERAL DAYS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FRONTAL BOUNDARY WILL REMAIN IN THE REGION INTO THURSDAY...AND
WILL BE ACCOMPANIED BY A PERIODIC THUNDERSTORM RISK. AFTER A BRIEF
BREAK ON FRIDAY...UNSETTLED WEATHER AND THUNDERSTORM CHANCES WILL
RETURN FOR THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ036-040-041-047>052-151100-
CASS-CHRISTIAN-FULTON-MASON-MENARD-MORGAN-SANGAMON-SCHUYLER-SCOTT-
316 PM CDT TUE JUN 14 2011

...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE...THOUGH OVERALL COVERAGE
THROUGH THE EARLY EVENING WILL BE LOW. MORE WIDESPREAD THUNDERSTORM
DEVELOPMENT IS EXPECTED TONIGHT. A FEW OF THE STORMS TONIGHT HAVE
THE POTENTIAL TO BE SEVERE...WITH LARGE HAIL AND DAMAGING WIND
GUSTS THE PRIMARY THREAT. IN ADDITION...THE RAINFALL WILL BE
LOCALLY HEAVY AND COULD POSE A FLASH FLOODING RISK WHEN COMBINED
WITH THE RAIN THAT HAS ALREADY FALLEN SINCE YESTERDAY.

FLOODING WILL CONTINUE ALONG THE ILLINOIS RIVER FOR THE NEXT
SEVERAL DAYS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FRONTAL BOUNDARY WILL REMAIN IN THE REGION INTO THURSDAY...AND
WILL BE ACCOMPANIED BY A PERIODIC THUNDERSTORM RISK. AFTER A BRIEF
BREAK ON FRIDAY...UNSETTLED WEATHER AND THUNDERSTORM CHANCES WILL
RETURN FOR THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...PRIMARILY DURING THE
OVERNIGHT HOURS.

ILZ028-030-031-038-045-046-055>057-063-068-073-151100-
CHAMPAIGN-CLARK-COLES-CRAWFORD-DOUGLAS-EDGAR-LAWRENCE-MARSHALL-
MCLEAN-STARK-VERMILION-WOODFORD-
316 PM CDT TUE JUN 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE...THOUGH OVERALL COVERAGE
THROUGH THE EARLY EVENING IS EXPECTED TO BE LOW. MORE WIDESPREAD
THUNDERSTORM DEVELOPMENT IS EXPECTED TONIGHT. ORGANIZED SEVERE
WEATHER IS NOT EXPECTED... HOWEVER HEAVY RAINFALL...GUSTY
WINDS...AND SMALL HAIL WILL BE LIKELY WITH THE STRONGER STORMS.

FLOODING WILL CONTINUE ALONG THE ILLINOIS RIVER FOR THE NEXT
SEVERAL DAYS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FRONTAL BOUNDARY WILL REMAIN IN THE REGION INTO THURSDAY...AND
WILL BE ACCOMPANIED BY A PERIODIC THUNDERSTORM RISK. AFTER A BRIEF
BREAK ON FRIDAY...UNSETTLED WEATHER AND THUNDERSTORM CHANCES WILL
RETURN FOR THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

HJS

In the hours before

Special weather statement, Jun 14, 11:38 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1238 AM CDT WED JUN 15 2011

ILZ029-036-037-041-150630-
FULTON-MASON-PEORIA-TAZEWELL-
1238 AM CDT WED JUN 15 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FULTON...NORTHERN
MASON...NORTHWESTERN TAZEWELL AND SOUTHERN PEORIA COUNTIES UNTIL 130
AM CDT...

AT 1235 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES NORTHEAST OF HAVANA...MOVING NORTHEAST
AT 40 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

PEOPLE IN FULTON...MASON...PEORIA AND TAZEWELL COUNTIES...INCLUDING
THE CITIES OF GLASFORD...BARTONVILLE...CREVE COEUR...BELLEVUE...WEST
PEORIA AND PEORIA...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 4083 8977 4067 8943 4028 8993 4040 9011
TIME...MOT...LOC 0538Z 218DEG 36KT 4040 8996

CHURCHILL

The radar

The Quad Cities radar (KDVN), 89 km away, was scanning. The volume nearest the first event began at 05:41 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Knox

When
June 14, 11:40 PM CST to 11:41 PM CST
Where
Knox County, 1.38 mi N of Abingdon
Measured
0.88 in hail
Reported by
Mesonet
Coordinates
40.820, -90.400

Hail, Tazewell

When
June 15, 12:15 AM CST to 12:16 AM CST
Where
Tazewell County, 3 mi SE of Pekin
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.539, -89.590

Flash Flood, Peoria

When
June 15, 1:00 AM CST to 5:00 AM CST
Where
Peoria County, 3.24 mi NNE of Kickapoo to 0.22 mi W of Hanna City
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.820, -89.718

Thunderstorms moved along the Illinois River, producing a band of heavy rainfall in eastern Peoria County and the city of Peoria during the early morning hours. More than 2.50 of rain occurred in less than 90 minutes after Midnight LST. Many streets in Peoria were flooded, and numerous rural roads were impassable.

Flash Flood, Tazewell

When
June 15, 1:00 AM CST to 5:00 AM CST
Where
Tazewell County, 7.97 mi NW of Parkland to 1.58 mi W of Parkland
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.520, -89.871

Thunderstorms moved along the Illinois River, producing a band of heavy rainfall in southwest Tazewell County during the early morning hours. More than 2.50 of rain occurred in less than 90 minutes after Midnight LST. Numerous rural roads were impassable.

Flash Flood, Fulton

When
June 15, 1:00 AM CST to 5:00 AM CST
Where
Fulton County, 1.52 mi E of Banner to 4.93 mi NE of Breeds
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.520, -89.871

Thunderstorms moved along the Illinois River, producing a band of heavy rainfall in northeast Fulton County during the early morning hours. More than 1.00 of rain occurred in less than 20 minutes after 0100 LST. Many streets in the town of Banner were flooded, and numerous rural roads were impassable along the Illinois River.

Hail, Logan

When
June 15, 1:02 AM CST to 1:03 AM CST
Where
Logan County, Elkhart
Measured
0.88 in hail
Reported by
Mesonet
Coordinates
40.020, -89.480

Hail, Logan

When
June 15, 1:17 AM CST to 1:18 AM CST
Where
Logan County, Lincoln
Measured
0.88 in hail
Reported by
Official NWS Observations
Coordinates
40.150, -89.370

Thunderstorm Wind, Logan

When
June 15, 1:20 AM CST to 1:30 AM CST
Where
Logan County, 4 mi W of Mt Pulaski
Measured
61 kt (70 mph) estimated gust
Property damage
$85,000
Reported by
Emergency Manager
Coordinates
40.020, -89.356

A barn was severely damaged, a lean-to shed was destroyed, the roof was blown off a machine shed, and 6 power poles were snapped west of Mt. Pulaski.

Flash Flood, Fulton

When
June 15, 1:45 AM CST to 5:00 AM CST
Where
Fulton County, 1.71 mi WSW of Manley to 2.27 mi W of Table Grove
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
40.570, -90.450

A band of thunderstorms in western Fulton County produced rainfall rates of 1.00 to 1.50 per hour for about two hours during the early morning hours. Numerous rural roads were impassable, and State Highway 95 was covered with water.

Flash Flood, Mason

When
June 15, 2:30 AM CST to 6:00 AM CST
Where
Mason County, 5.89 mi NNE of Buzzville to 2.14 mi NNW of Chautauqua Park
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.446, -89.928

Thunderstorms moved along the Illinois River, producing a band of heavy rainfall in northwest Mason County during the early morning hours. More than 2.00 of rain occurred in less than 90 minutes after Midnight LST. Many streets in the city of Manito were flooded, and numerous rural roads near the Illinois River were impassable.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 318274, 318275, 328435, 328439, 328448, 318276, 318277, 318278, 328458, 328454.